Antacid causing diarrhea - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-17-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 101
Threads: 21
Thanked 11 Times in 10 Posts
Reputation: 21
Drug Antacid causing diarrhea

A 54-yr-old woman comes because of a 2 week history of severe heart burn and regurgitation of gastric contents at bedtime. Use of an OTC antacid decreased her symptoms but caused moderately severe diarrhea in the morning. Which of the following ingredients in the antacid is the cause of diarrhea?
a) aluminum hydroxide
b) calcium carbondate
c) magnesium trisilicate
d) simethicone
e) sodium bicarbonate

Please also explain why
Reply With Quote Quick reply to this message



  #2  
Old 03-17-2012
whatsupdoc7's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 40
Threads: 5
Thanked 13 Times in 9 Posts
Reputation: 23
Default

I believe this is Magnesium. I don't exactly have a reason behind it but I know First Aid mentions that Mg = must go to the bathroom as in diarrhea.

And Aluminum hydroxide causes constipation so u know that can't be it.

Calcium carb causes hypercalcemia, rebound acid increase, and it can chelate causing decrease effectiveness of other drugs.

Hope this somewhat helps!
Reply With Quote Quick reply to this message
The above post was thanked by:
usmle_taker (03-17-2012)
  #3  
Old 03-17-2012
USMLE Forums Scout
 
Steps History: Not yet
Posts: 18
Threads: 8
Thanked 5 Times in 4 Posts
Reputation: 15
Default

Magnesium , dont know why exactly , but as the previous post , Mg causes diarrhea
Reply With Quote Quick reply to this message
The above post was thanked by:
usmle_taker (03-17-2012)
  #4  
Old 03-18-2012
USMLE Forums Scout
 
Steps History: Not yet
Posts: 36
Threads: 2
Thanked 49 Times in 19 Posts
Reputation: 59
Default magnesium is a laxatives

- ans. c) magnesium trisilicate

- I know that magnesium is a laxatives..hence, it can cause diarrhea....ever heard of laxative magnesium citrate? it's used saline laxativeand to completely empty the bowel prior to a major surgery or colonoscopy.

- Individuals with chronic malabsorptive problems such as Crohn's disease, gluten sensitive enteropathy, regional enteritis, and intestinal surgery may lose magnesium through diarrhea and fat malabsorption
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Cause of diarrhea Peets USMLE Step 1 Forum 7 05-19-2016 02:31 PM
Menetrier's disease and antacid?? barota USMLE Step 1 Forum 0 12-07-2011 05:25 PM
diarrhea ricko335 USMLE Step 1 Forum 5 10-21-2011 11:57 AM
Pedialyte in diarrhea? indigo USMLE Step 1 Forum 3 08-03-2011 07:00 AM
Which Bug is causing this bronchopneumonia? khushboo USMLE Step 1 Forum 9 09-29-2010 04:47 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)